I am trying to post this on as many websites as I can that deal with Cymbalta withdrawal (or Eli Lilly's preferred - Cymbalta Discontinuation Syndrome -which I think is crap!) Anyways, I was placed on 60mg of Cymbalta daily about 5 years ago for the treatment of pain resulting from Fibromyalgia. At the time, there was no mention of the severe side effects of the drug or of the horrible withdrawal symptoms when trying to discontinue the drug.
Like many others, this drug was what I believed to be a God-send in helping to control my Fibro. It took quite a while for me to realize that the negative health issues I was having subsequent to starting the drug, like dizziness and fainting, low blood pressure and migraines were related to use of the drug. I was so constantly at the doctor's office for problems which seemed to have no answers that the doctor began to perceive me as a hypochondriac. Finally, after many years of searching, I came across a doctor who is gaining a great deal of notoriety in his discovery of a parasite (actually a protozoan) that causes Fibro and Chronic Fatigue Syndrome. The testing is done differently than regular blood tests used (which kill the parasite) and sure enough I had a picture of this bug, in my body, wreaking havoc. The treatment was easy, healthy for my body and with exception of a low dose antibiotic, prescription drug free.
I started the treatment and noticed some improvements but not as big as I had expected. It was at this time that I considered that maybe Cymbalta was doing more harm than good and as it was prescribed for the treatment of FMS and CFS, I would not know if I was getting better unless I went off of it. So I decided to discontinue the Cymbalta. I went cold turkey for 7 days - I can't imagine anything closer to Hell. I became violently ill, diarrhea, nausea, migraines, vomiting every time I even thought about food, horrible rage with violent thoughts, suicidal tendencies (none of which I had ever had prior to Cymbalta), horrible closing of the lungs that no asthma medication could touch -I could barely breath, and I truly felt like I was going insane. I begged my husband to pay the ridiculous $150.00 price tag to get me back on the medicine. Sure enough within 5 hours of taking a dose, I was better.
Just an aside - I got in a bad car accident in 2006 when a woman who was texting t-boned my vehicle at an angle and sent it flying into a 4 foot in diameter pole. The doctors treated me with morphine which they eventually increased to 90 mg a day. The doctors told me I would be handicapped the rest of my life and would never be able to walk without assistance again. After 8 months of the drug, I decided I was not going to give up on me as the doctorâ€™s had and I cold turkeyed the morphine (legal heroin.) I got sick for about 8 days â€“ getting better as each day passed. I MUST TELL YOU THIS WITHDRAWAL FROM HEROIN WAS NOTHING COMPARED TO THE CYMBALTA WITHDRAWAL â€“ NOTHING!!!!
Back to the story, I decided that again I was going to get off the Cymbalta about a week later, now pissed that this medication had total control of me. I did my homework this time, I was going to taper off the med. Unfortunately, my new insurance company had a different idea, they werenâ€™t going to cover the Cymbalta, so I was looking at cold turkey again, this time. I researched for the last 4 days that I had left of the Cymbalta while my head was still clear. I came up with a combination of supplements, vitamins and one OTC med and a schedule for how I was going to take them, based on their reported benefits.
I am on my 10th day cold turkey and I am able to function, think, my energy is coming back, I have normal human emotions again (no anger, rage, homicidal or suicidal thoughts or physical ailments.) I have a sense of humor and am starting to get back interest in the people and things that I so enjoyed before!
****I must note, however, that I was not on Cymbalta for depression. I do not have depression now, because I did not have it prior to taking the medicine. For those of you who are on an SNRI or a SSRI for the treatment of depression YOU MUST do any discontinuation of a medicine under the treatment of a doctor!!!! I am not a doctor, I am not prescribing any treatment, I want only to share with others who are suffering, the things that helped me get through this chaos with minimal symptoms.**** I am not selling anything, I wonâ€™t even tell you what brands of vitamins and supplements that I used, only the dosage and timing.
Before I do, I would like to thank all the wonderful people who shared their experiences on the different Cymbalta withdrawal websites. I was able to compile this list with their suggestions â€¦Oh and thank you to the nice man who worked at Sprouts who gave me the final piece to my puzzle.
Here it is:
Before you stop the medicine, take 1600-2000 mg Omega 3 fatty acids daily (I take Atlantic Salmon fish oil) daily (I take one AM and one PM 1000 mg) for about a week. Make sure you have all supplements ready to go on the day you will miss your first dose and start taking them on that day.
OTC â€“anti-nausea, anti-dizzy ( I used generic Dramamine) â€“ every four hours or as prescribed on the bottle (mine was 50mg Dimenhydrinate every 4 hours). I did not get up during the night, just took it first thing in the morning before I even thought of eating.
After anti-nausea has kicked in you should be able to eat a little something. After you have done so, take these supplements:
Vitamin C - 1000 mg
Vitamin D3 â€“ 1000 IU
B 50 Complex
B-12 â€“ 1000 mcg
5-HTP â€“ 50 mg
15 mg of L-Dopa - you may have difficulty finding anything that is just L-Dopa, mine was called Mucuna which is an herbal supplement (referred to as a nervine tonic) that contains the 15 mg L-Dopa
Calcium, Magnesium, Zinc Complex â€“ (1000mg Cal, 500mg Mag, 90mg Zinc) â€“ make sure you take the recommended dose on the package as my supplement requires 4 caps to get the total amount of each supplement â€“ I take 2 in the AM and 2 in the PM
Omega 3 â€“ 1600-2000mg â€“ taken 1 gel cap in the morning and 1 in the evening
During the Day
Continue to take OTC dizzy med FAITHFULLY do not miss a dose, do not be late â€“ YOU WILL PAY FOR IT ïŒ
Evening before bed
Vitamin E â€“ 400 IU
Evening Primrose Oil â€“ 500 mg
5-HTP â€“ 50 mg
Calcium, Magnesium,Zinc Complex
OTC â€“ dizzy meds â€“ helps you sleep too!
Drink at least one G2 Gatorade a day â€“ stay away from the full sugar version, leads to a higher chance of diarrhea. I drink one 32 oz bottle every day plus tons of water!!
Eat lots of fruit and vegetables because although you may have loose stools, it helps to remove remnants of the drug that cling inside the colon and in un-evacuated feces.
Drink fruit juices â€“ the fresher the better
Stay away from caffeine â€“ dehydrates and may also increase diarrhea
Cigarettes /nicotine â€“ will make you nauseous sometimes even after taking the anti-dizzy OTC
Take time off from work if you can so you can rest plenty and when your body needs to.
I am on day 10, I have had very few withdrawal symptoms and today made it a whole day without the generic anti-dizzy med.
If you want to know the reasons I chose these supplements, let me know. I don't want to bore people with the science if they are desperate just to get at an answer.